North Carolina, 2018

Damaging Winds in North Carolina, June 24, 2018

June 24, 2018 · NWS ILM · 8 events in 3 counties and zones

An approaching cold front produced strong storms in SE North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An approaching cold front produced strong storms in SE North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 24, 3:14 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 24, 3:14 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
414 PM EDT Sun Jun 24 2018

.SYNOPSIS...
Hot and humid conditions will continue through Monday. Showers
and thunderstorms will become more numerous Monday and Tuesday
ahead of a cold front, which will bring some relief from the
heat for midweek. Temperatures will rebound to above normal
again late in the week, with the potential for another cold
front to approach the area on Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 PM Sunday...A very hot aftn ongoing across the region with
highs widespread 93-98 at the present time. The exception is within
the sea breeze, but there, dewpoint surge has occurred such that
heat indices are around 105 most places, and the heat advisory
remains in effect until 8 PM.

A few storms have begun to blossom along the Piedmont trough, with
the sea breeze noticeably lacking convection as expected. This
morning's shortwave has exited NE, and the subsidence behind it
combined with dry air on westerly flow aloft has squelched Cu as it
has tried to develop. Enough heating and surface convergence has
allowed storms to break NW of the area, and the challenge this
evening and tonight involves the potential for convection locally.

High res guidance has a variety of different solutions for the
evening, but the general trend is that storms in the vicinity of the
Piedmont trough will try to organize into a linear feature and push
E/SE beneath a mid-level shortwave pushing eastward. Both timing and
coverage of convection remains uncertain, but latest HRRR has
finally initialized well, as has the NAM-ARW. Latest RUC analyses
show more than 2000 J/kg of MLCape across the area despite lack of
Cu, but this is more than sufficient to allow storms to develop and
intensify with the approach of the aforementioned shortwave. SPC has
the area in a MRGL risk for this evening, and although 0-6km shear
is only moderate, about 20 kts, this combined with the PVA could
support some storm organization. Freezing levels are quite high so
hail isn't as likely as wind, but a non-zero severe threat is
possible through the evening. Can only raise POP to high CHC however
due to lowered confidence. Some of the high res guidance is
suggesting a second round of convection later in the overnight as
well, the ability of this to develop could be highly dependent on
whether the environment gets "worked over" by the storms this
evening, and have noted a general weakening trend in this second
line so have lowered POP overnight. All convection should be
offshore by Monday morning but another very humid night is forecast
with lows dropping only into the mid 70s to near 80 at the coast.

Monday will again initially be hot and dry as as a cold front
approaches from the north. Temps will again soar into the mid 90s
away from the coast, but slightly better mixing of drier air should
allow dewpoints to mix down enough to prevent widespread heat
advisory criteria on Monday. Still am forecasting some 105+ for the
coastal plain of NE SC and a few counties may need an HT.Y, but will
hold off on issuance until today's hazard drops this evening. This
cold front will drop into the region late, and will likely be
accompanied by good thunderstorm chances, especially during the late
aftn/eve and from north to south. A very unstable environment will
feature MLCape over 3500 J/kg and PWATs climb towards 2.25 inches. A
weak low may develop along this boundary, accentuated by more mid-
level impulses rotating atop the ridge which will settle SW, and
just beyond this period has the potential for widespread showers and
tstms with heavy rain and some severe. SPC has the area in a MRGL
risk for late Monday.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...A potent shortwave ejecting from the main
closed low across the western U.S. will move across the area
Monday night. This along with a front at the surface further
combined with timing spells trouble in the way of a MCS and
possible severe weather across the CWA. Model guidance is in
unusual excellent agreement on these features as well. We are
maintaining likely pops for a good part of the overnight hours
as there should be a good trailing stratiform event as well. SPC
has the entire area in a Marginal Risk but cautions of a
possible upgrade in later releases. Tuesday looks wet as well
with the front lingering in the area or just to the south.
However, experience has shown that NVA in the wake of these type
of features kinda wins out so confidence is lower for Tuesday
regarding pops. At least it will be much cooler with, depending
on insolation most areas remaining below 90.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...Cold frontal boundary is progged to be south
of the forecast area Wednesday morning, though not as far south
as previous model runs. Also, ECMWF/GFS are both indicating a
weak low to develop along the remnant front, somewhere off the
South Carolina, or perhaps southeast North Carolina coast. The
12Z GFS is quick to dissipate this feature by Wednesday night,
ahead of a 500 mb shortwave moving eastward and off the Carolina
coast on Thursday. The ECMWF is more bullish with the development
of this low, however the 12Z run pushes it off to the northeast
ahead of the 500 mb ridge which builds eastward over the eastern
U.S. late week into the weekend. Either scenario would result
in little direct impacts on our tangible weather.

The approach of a late-week cold front will maintain the
potential for unsettled weather into the weekend, as it will
likely stall somewhere in the area. Overall, it will be
difficult to rule out some degree of shower and thunderstorm
development in the CWA during any period of the extended
forecast, however at this time, Wednesday would seem to have the
lowest chance, assuming a slightly more stable surface layer.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 18Z...VFR through the aftn as subsidence and dry air aloft
limit convective development. Some deeper VFR Cu on the Piedmont
trough may congeal into a line of storms early this evening,
with potentially a more significant line moving across the area
beneath a mid-level impulse a few hours either side of midnight.
Have added VCTS to all TAF sites, unfortunately confidence is
low in timing and areal coverage still, and hopefully can be
handled with shorter TEMPO/AMD's later. Winds this aftn from the
S/SW will gust to near 20 kts before slowly easing after dark.
Showers and tstms will move offshore during the overnight
leaving VFR and enough wind to prevent any fog. A similar setup
on Monday with S/SW winds increasing ahead of a cold front which
will likely trigger more tstms during the aftn and beyond this
valid period.

Extended Outlook...Mostly VFR. Mainly afternoon showers and
thunderstorms each day with short duration flight category
restrictions possible, except for Monday into Tuesday when a cold
front brings showers and thunderstorms.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Sunday...Gusty S/SW winds around 15 kts will increase
this evening up towards 20 kts as the gradient tightens in response
to the pinching Piedmont trough inland. These winds will remain
elevated through the overnight as a trough pushes towards the coast
and then offshore briefly before dissipating. This turns winds more
to the SW during Monday with subtle decrease in speed to 10-15 kts.
Despite the gusty winds, significant seas should remain just below
SCEC thresholds as the SE swell remains less than 2 ft, and the SW 5
sec wind wave reaches no higher than 4 ft. This will drive seas to 3-
4 ft this evening and tonight, with some 5 fters possible across NC
waters, but am not forecasting SCEC criteria conditions. Wave
heights will fall back towards 2-3 ft Monday on the decaying wind
speeds.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Erratic wind fields expected through most
of the period as a cold front will make a push south with plenty
of convection (MCS) while it is doing so. The best we can do
with the forecast (low confidence) is initial southwest winds of
15-20 knots followed by basically "all of the above" directions
from southwest across southern zones to northeast northern
zones and east in between. A good consistent northeast flow
doesn't develop until the very end of the period albeit with
light wind speeds. Significant seas generally 2-4 feet.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...A frontal boundary is expected to be south
of the waters early Wednesday, resulting in light northerly flow,
at least into early afternoon, and a minimal amount of shower
and thunderstorm activity expected. The front will wash out
Wednesday night, with a return to southerly flow by Wednesday
evening. Weak low pressure along the boundary will lift off to
the northeast with minimal direct impacts expected across area
waters at this time, other than briefly reinforcing the
northerly flow on Wednesday. Models have been having trouble
coming into agreement on this feature, so overall confidence
associated with it remains low. Another frontal boundary will
drop south into the Carolinas on Friday, but at this time it
appears it will stall inland. Potential for scattered showers
and thunderstorms will increase Thursday and Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
     105>110.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...CRM
NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...CRM
AVIATION...JDW
MARINE...
Hazardous weather outlook, Jun 24, 2:41 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
341 PM EDT Sun Jun 24 2018

NCZ087-096-105-107-SCZ017-023-024-251945-
Robeson-Bladen-Inland Pender-Inland New Hanover-Marlboro-Darlington-
Dillon-
341 PM EDT Sun Jun 24 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is marginal risk for severe thunderstorms Monday night into
Tuesday.

Heat index values could again reach 100 to 105 degrees Monday, as
well as Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-251945-
Coastal Pender-Coastal New Hanover-
341 PM EDT Sun Jun 24 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Heat Advisory.

Isolated severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is marginal risk for severe thunderstorms Monday night into
Tuesday.

Heat index values could again reach 100 to 105 degrees Monday, as
well as Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-251945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
341 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-109-110-SCZ032-033-039-055-058-059-251945-
Columbus-Inland Brunswick-Coastal Brunswick-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
341 PM EDT Sun Jun 24 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is marginal risk for severe thunderstorms Monday night into
Tuesday.

A Heat Advisory may also be required Monday. Heat index values could
again reach 100 to 105 degrees Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-251945-
Coastal Horry-Coastal Georgetown-
341 PM EDT Sun Jun 24 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Heat Advisory.

Isolated severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is marginal risk for severe thunderstorms Monday night into
Tuesday.

A Heat Advisory may also be required Monday. Heat index values could
again reach 100 to 105 degrees Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Special weather statement, Jun 24, 3:02 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington NC
402 PM EDT SUN JUN 24 2018

SCZ017-242100-
Marlboro SC-
402 PM EDT SUN JUN 24 2018

...SPECIAL WEATHER STATEMENT FOR NORTHERN MARLBORO COUNTY UNTIL 500
PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chavistown, or 8 miles north of Bennettsville, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bennettsville, Mccoll, Clio, Chavistown, Wallace, Gibson and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3481 7968 3463 7946 3453 7951 3468 7986
      3481 7981
TIME...MOT...LOC 2001Z 290DEG 9KT 3475 7974

SHK
Local storm report, Jun 24, 4:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
502 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     2 SSE PEMBROKE          34.66N  79.18W
06/24/2018                   ROBESON            NC   PUBLIC

            TREE DOWN. WINDS GUST M45 MPH.

&&

EVENT NUMBER ILM1800077

ROSS

The radar

The Wilmington radar (KLTX), 119 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 24, 4:02 PM EST to 4:04 PM EST
Where
Robeson County, 1.79 mi NE of Alma
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.770, -79.310

Multiple trees down on Wild Plum Drive in Red Hill.

Thunderstorm Wind, Bladen

When
June 24, 8:10 PM EST to 8:12 PM EST
Where
Bladen County, 5.13 mi E of Kelly
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.470, -78.240

Numerous trees were blown down east of the town of Kelly. A trampoline damaged some power lines.

Thunderstorm Wind, Columbus

When
June 24, 8:17 PM EST to 8:19 PM EST
Where
Columbus County, 2.94 mi ENE of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
34.190, -78.770

A tree was blown down across the road.

Thunderstorm Wind, Columbus

When
June 24, 8:22 PM EST to 8:24 PM EST
Where
Columbus County, 1.85 mi WSW of Ward Station
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.260, -78.860

Trees were blown down across the road.

Thunderstorm Wind, Columbus

When
June 24, 8:22 PM EST to 8:24 PM EST
Where
Columbus County, 1.85 mi WSW of Ward Station
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
34.260, -78.860

A tree was blown down across the road.

Thunderstorm Wind, Bladen

When
June 24, 9:07 PM EST to 9:09 PM EST
Where
Bladen County, 0.69 mi S of Elizabethtown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.620, -78.620

A large tree was blown down onto a trailer, leaving a large hole in the roof.

Thunderstorm Wind, Robeson

When
June 24, 9:30 PM EST to 9:32 PM EST
Where
Robeson County, 40.11 mi ESE of Smiths
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.530, -78.160

Trees down on East Church Street.

Thunderstorm Wind, Bladen

When
June 24, 9:40 PM EST to 9:42 PM EST
Where
Bladen County, 3.49 mi ESE of Kelly
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.460, -78.270

Numerous trees down on Hwy 53 and Hwy 210.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759331, 759343, 759336, 759334, 759337, 759352, 759340, 759342.